Ryan Sheridan, NP
Understanding Side Effects for Depression Medications
Updated: Mar 2
Depression medications can be useful tools in the treatment of depression, anxiety, OCD, and more.
Medications for depression cary risk, including side effects like weight gain, sexual dysfunction, gastrointestinal upset, and changes in sleep.
Utilizing an integrative treatment approach that helps reduce the need for medications for depression increases the changes of long-term success.
Generally speaking, antidepressants are commonly prescribed to treat a variety of mental health conditions, including depression, but also anxiety, and obsessive-compulsive disorder. For the purposes of this article, we’re talking about medications like Lexapro and Zoloft, which are selective serotonin re-uptake inhibitors (SSRIs). While they can be these medications can be effective in managing these conditions, I believe medications should only be prescribed as part of a holistic treatment plan. Like any medication, medications for depression can come with some side effects. In this article, we'll take a look at some of the most common side effects of antidepressants, including weight gain, sexual dysfunction, gastrointestinal upset, and changes in sleep.
Weight gain, sexual dysfunction, GI issues, and sleep changes are just a few of the side effects. It is important to have a discussion with your provider about potential risks before starting any medication.
Before we dive into the side effects, please know that making decisions to take medication should be a part of a larger conversation with your provider. As an integrative provider, I work to understand the concerns of each individual, including potential side effects. The decision to begin medication should always include a risk-benefit analysis as well as exploring treatment outside of medication.
As a reminder, I believe psychiatric medications should be viewed as a supportive tool, not as a singular solution. If medication is prescribed, interventions like therapy must also be a part of the treatment plan. Medications in this context should be viewed like training wheels, only used to get us back on track and as extra cushion while we work on changing behaviors, thoughts, and routines.
Can medications for depression cause weight gain?
Unfortunately, yes, one of the most common side effects of medications for depression is weight gain. While most people do not gain weight, up to 38% of people on SSRIs more than one year will notice an increase in weight. This can be frustrating for people who are already struggling with their weight or who are working hard to maintain a healthy lifestyle. The exact reason why medications for depression can cause weight gain is not entirely clear, but it is thought to be related to how they affect the body's metabolism and appetite.
My integrative approach to treatment includes a thoughtful and comprehensive investigation to help determine root causes. Sometimes we choose medication, but we always include other interventions like therapy, lifestyle changes, nutrition, and exercise. This style of approach helps us prevent weight gain while also reducing the need for long-term medication for depression.
Can medications for depression cause sexual dysfunction?
Another common side effect of antidepressants is sexual dysfunction. This can include decreased libido, difficulty achieving or maintaining an erection, or delayed orgasm. Sexual dysfunction can be a sensitive and embarrassing topic to discuss, but it's important to talk about, regardless of relationship status.
We may be able to adjust your dosage or switch to a different medication. What about Viagra or other medications for sexual dysfunction? At all costs I believe it is best to limit the number of medications we use. Treating side effects with medication is a slippery slope that can quickly increase reliance on prescriptions just to sneak by. Utilizing complementary and alternative treatments for depression, like natural and medication-free options, helps reduce or eliminate the need to treat side effects.
Can medications for depression cause gastrointestinal upset?
Some people may experience gastrointestinal upset, such as nausea or diarrhea, when starting an antidepressant. SSRIs don’t just target serotonin in our brain – they also impact serotonin in our digestive tract, where it is most abundant. This can be unpleasant, but it usually goes away after a week or two. It's important to stay hydrated and to take medication with food, as this can help reduce gastrointestinal upset. Long-term use of SSRIs can alter the way we digest and absorb food. This is thought to be due to changes in the gut microbiome, and can impact our bodily processes, like inflammation.
Again, I work to incorporate a holistic approach to treating depression so that our need for complex or long-term medication for depression is limited. That’s not to say medication for depression is bad, just that we must approach any medication with caution.
Can medications for depression cause changes in sleep?
Antidepressants can also affect your sleep patterns. Some people may have trouble falling asleep or staying asleep, while others may feel excessively sleepy during the day. If you're having trouble sleeping, try practicing good sleep hygiene – like avoiding caffeine and electronics before bed – and talk to your provider if it persists.
The relationship between sleep and depression is well-studied. It is critical to have a good night
sleep most nights for everyone, not just those who may be depressed. If a medication further disrupts the sleep-wake cycle, this can exacerbate symptoms or impede progress. This is why it is important to include good nutrition, physical activity, and other behavioral modifications as a first-line of defense for depression, and most mental health disorders.
While medication for depression can come with some side effects, they can also be incredibly helpful in managing mental health conditions. It's important to remember that everyone's experience with medication is different, and what works for one person may not work for another. Experiencing side effects can affecting quality of life, so it is important to talk to a provider – never stop taking a medication without approval and guidance from the prescriber. Remember that managing your mental health is a multifactorial, and should always include a comprehensive approach that incorporates nutrition, therapy, exercise, lifestyle changes, and medication, if appropriate.
If you have questions about integrative psychiatry, are interested in seeking care, or are interested in learning about how to practice integrative psychiatry, please reach out to me via email at email@example.com. I am working to spread the word about integrative psychiatry, so feel free to repost this blog, just be sure to cite my post!